Winter Weather, Mercer
- When
- December 8, 8:50 AM CST to 9:50 AM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
A warm front lifting northward out of Missouri triggered a band of freezing rain just north of the front on December 8, 2008. The freezing rain only lasted about an hour or two during the morning and early afternoon hours at any given location.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm front lifting northward out of Missouri triggered a band of freezing rain just north of the front on December 8, 2008. The freezing rain only lasted about an hour or two during the morning and early afternoon hours at any given location. However, surface temperatures were in the mid to upper 20s resulting in a quick glazing of ice on roads and highways. There were dozens of vehicle accidents with mainly minor injuries. However, an indirect fatality occurred in Bureau county as a result of a vehicle accident on icy roads. Local hospitals also reported some injuries from people falling on the ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 8, 3:01 AM CST, 5 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 AM CST MON DEC 8 2008
.SYNOPSIS...
A STRONG WINTER STORM WILL MOVE THROUGH THE REGION TODAY THROUGH
TUESDAY BRINGING ACCUMULATING SNOW TO THE AREA. COLD AIR BEING
PULLED DOWN BEHIND THE STORM WILL BRING ANOTHER ROUND OF
ACCUMULATING SNOW TO THE AREA BY SUNRISE WEDNESDAY. THE COLD AND
ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH A WEAKER
STORM SYSTEM LATE IN THE WEEK AND ANOTHER OVER THE WEEKEND.
&&
.SHORT TERM...TODAY AND TONIGHT...
WARM FRONT IS SOUTH OF THE CWFA BUT MAKING SLOW PROGRESS NORTHWARD.
NICE AREA OF FORCING WITH LOWER CONDENSATION PRESSURE DEFICITS WILL
ADVECT NORTH DURING THE MORNING HOURS. BASED ON WHAT IS OCCURRING
EAST OF KSTL...THERE SHOULD BE SOME FZDZ POSSIBLY MIXED WITH SOME
SNOW THIS MORNING. SURGE OF MOISTURE/WARM AIR THIS AFTERNOON WILL
CHANGE THE PRECIP OVER TO ALL LIQUID BY MID AFTERNOON. FORCING IS
NOT AS GREAT SO THERE SHOULD BE PLENTY OF DZ WITH SOME -RA. SHOULD
SEE A 15+ TEMPERATURE GRADIENT ACROSS THE CWFA AS THE WARM FRONT
ONLY MAKES IT TO ABOUT HIGHWAY 34.
TONIGHT...MAINLY RAIN ACROSS THE AREA THIS EVENING EXCEPT THE
NORTHWEST THIRD WHICH MAY SEE SOME FZRA OR SLEET. AS THE ATMOSPHERE
COOLS THE FZRA SHOULD BECOME MAINLY SN OVER THE NORTHWEST THIRD TO
40 PERCENT OF THE CWFA WITH PERHAPS SOME SLEET MIXED IN. SNOW
AMOUNTS SHOULD RANGE FROM ONE HALF TO JUST OVER 2 INCHES BY SUNRISE.
WAA ASSOCIATED WITH AN H85 LOW WILL KEEP THE PRECIP AS ALL RAIN
ACROSS THE REMAINDER OF THE CWFA. WILL TRIM BACK THE CURRENT WATCH
TO ROUGHLY A MARENGO TO FREEPORT LINE WHICH BETTER REFLECTS THE
OVERALL THREAT AREA. ...08...
.LONG TERM...TUESDAY THROUGH SUNDAY...
THE EXTREMELY CHALLENGING FORECAST CONTINUES THROUGH TUESDAY
NIGHT...ALONG WITH THE POTENTIAL WINTER WEATHER. MODELS HAVE
CONTINUED TO SHIFT NORTH...EXCEPT THE 00Z ECMWF...AND GFS. OUR
FORECAST WILL VERY CLOSELY FOLLOW THE ECMWF THERMALLY AND WITH
RESPECT TO FORCING AND MOISTURE. THE MAIN PCPN EVENT FROM TONIGHT
WILL CONTINUE THROUGH AT LEAST THE MORNING HOURS. THERMALLY...UP
NORTH ALONG HIGHWAY 20 IN IOWA...THIS SUPPORTS SNOW STARTING AT
12Z...AND A QUICK CHANGE TO SNOW WEST...BUT FARTHER SOUTH AND
EAST...WE SHOULD BE WARM ENOUGH FOR ALL RAIN THROUGH AROUND NOON.
LIQUID AMOUNTS OF A QUARTER TO HALF INCH ARE LIKELY OVER THE
SOUTHEASTERN 2/3RDS OF THE CWA. THE NORTHWEST SHOULD SEE LESSER
AMOUNTS...BUT IN THE FORM OF SNOW...IT SHOULD TOTAL UP 1 TO 3 INCHES
DURING THE MORNING. BY AFTERNOON...THERMALLY...THE COLD AIR SHOULD
BECOME ESTABLISHED FOR ALL SNOW IN ALL BUT THE FAR SOUTHEAST.
HOWEVER...THE CLOSED CIRCULATIONS AT 850MB BECOME OPEN AT THIS
TIME...AS DOES FARTHER ALOFT...THUS AS HPC DISCUSSES...THE
DEFORMATION ZONE SHOULD WEAKEN SUBSTANTIALLY AS IT CROSSES EAST OVER
THE CWA...AS OPPOSED TO FARTHER WEST WHERE SUBSTANTIAL ACCUMS ARE
POSSIBLE IN THE DEF ZONE. THIS FORECAST WOULD KEEP AMOUNTS IN THE 1
TO 2 INCH RANGE FOR THE TOTAL EVENT OVER THE SOUTHEAST 1/2...AND 3
TO 6 INCHES FOR THE NORTHWESTERN PORTIONS OF THE CWA. THE WINTER
STORM WATCH HAS BEEN CANCELLED FOR SOUTHEAST OF WILLIAMSBURG TO
GALENA...AS SNOW TOTALS AND ICE ISSUES ARE NOT LIKELY TO APPROACH
WARNING CRITERIA. IT IS POSSIBLE FOR SOME ADVISORY TOTALS NEAR 3
INCHES SOUTHEAST OF THIS LINE...BUT THAT WOULD OCCUR TUESDAY
AFTERNOON...AND THUS A NEW ADVISORY COULD HANDLE THAT IF IT DID
OCCUR...AND AT THIS TIME...THAT SEEMS UNLIKELY.
WINDS SHOULD BE STRONG TUESDAY FROM THE NORTH...AND MAY BRING
BLOWING SNOW ISSUES TO THE NORTHWEST CORNER THROUGH THE
EVENING...THUS THE WINTER STORM WATCH WILL CONTINUE THERE THROUGH
12Z WEDNESDAY.
TUESDAY EVENING...CHANCE POPS WILL COVER ANY REMAINING SNOW EARLY IN
THE EVENING EAST...OTHERWISE...A WINDY COLD NIGHT IS IN STORE.
BEYOND...NO MAJOR CHANGES MADE TO THE FORECAST.
...ERVIN...
&&
.AVIATION...
NICE AREA OF MID LEVEL FORCING TO ADVECT OVER THE AREA THIS MORNING
WHICH SHOULD PRODUCE SOME FZDZ OR -SN. CIGS/VSBYS SHOULD REMAIN VFR
BUT SOME 3-5SM VSBYS AND 3KFT CIGS ARE POSSIBLE IN THE HEAVIER
SHOWERS. LITTLE IN WAY OF FORCING IN THE AFTERNOON BUT CONTINUED WAA
SHOULD KEEP ANY PRECIP AS A LIQUID. CIGS SHOULD BE CLOSE BUT JUST
ABOVE 3KFT THROUGH SUNSET. AFT 09/00Z...CONDITIONS WILL DETERIORATE
WITH CIGS OF 2-3KFT AND VSBYS OF 3-5SM. KCID/KDBQ SHOULD SEE MIXED
PRECIPITATION WHILE KMLI/KBRL REMAIN ALL LIQUID. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT
FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JACKSON-JONES-
LINN.
IL...WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT
FOR JO DAVIESS-STEPHENSON.
MO...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 433 AM CST MON DEC 8 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 433 AM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF LIGHT FREEZING DRIZZLE AND POSSIBLY SNOW WILL SLOWLY MOVE ACROSS THE AREA TODAY. WARMER AIR MOVING UP FROM THE SOUTH IS EXPECTED TO CHANGE THE FREEZING DRIZZLE OVER TO ALL RAIN OR DRIZZLE DURING THE AFTERNOON. TONIGHT...A MIXTURE OF SNOW AND SLEET...POSSIBLY MIXED WITH A LITTLE FREEZING RAIN...WILL BE POSSIBLE NORTH OF A MARENGO TO FREEPORT LINE. A WINTER STORM WATCH REMAINS IN EFFECT FOR THE SAME AREA. ACCUMULATING SNOW SHOULD BE ONGOING BY SUNRISE TUESDAY IN THE WATCH AREA THROUGH TUESDAY NIGHT. RAIN IS EXPECTED FOR THE REMAINDER OF THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE OVER NORTHEAST AND PORTIONS OF EAST CENTRAL IOWA TUESDAY MORNING...WITH SOME BLOWING AND DRIFTING POSSIBLE ALONG HIGHWAY 20. OTHERWISE...RAIN WILL CONTINUE TUESDAY MORNING SOUTHEAST OF AN IOWA CITY TO FREEPORT LINE. LATE TUESDAY MORNING AND EARLY AFTERNOON...THE REMAINDER OF THE OUTLOOK AREA WILL SWITCH TO SNOW. THE SNOW SHOULD END TUESDAY EVENING. STORM TOTAL SNOWFALL IS EXPECTED TO BE 3 TO 7 INCHES IN THE WATCH AREA...AND 1 TO 3 INCHES OVER THE REMAINDER OF THE AREA. BLOWING SNOW IS POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT...IN LOCATIONS THAT SEE 2 OR MORE INCHES OF SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF ICE...SLEET...OR SNOW AMOUNTS WOULD BE APPRECIATED. 08/ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 AM CST MON DEC 8 2008 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-081245- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 345 AM CST MON DEC 8 2008 ...SLICK ROADS POSSIBLE THIS MORNING... A NARROW BAND OF FREEZING DRIZZLE...AND POSSIBLY SLEET...WILL MOVE SLOWLY NORTH ACROSS THE AREA THROUGH SUNRISE. THE PRECIPITATION IS EXPECTED TO BE LIGHT BUT WILL PROBABLY BE ENOUGH TO CREATE SLICK SPOTS ON AREA ROADS. MOTORISTS SHOULD EXERCISE CAUTION AND ALLOW SOME EXTRA TIME TO REACH THEIR DESTINATIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 645 AM CST MON DEC 8 2008 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-081500- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 645 AM CST MON DEC 8 2008 ...SLICK ROADS POSSIBLE THIS MORNING... A NARROW BAND OF FREEZING DRIZZLE...AND POSSIBLY SLEET...WILL CONTINUE TO MOVE SLOWLY NORTH ACROSS THE AREA THROUGH 9 AM. ALTHOUGH THE PRECIPITATION IS LIGHT...SLICK SPOTS WILL PROBABLY DEVELOP ON AREA ROADS...ESPECIALLY BRIDGES AND OVERPASSES. MOTORISTS SHOULD EXERCISE CAUTION AND ALLOW SOME EXTRA TIME TO REACH THEIR DESTINATIONS DURING THE MORNING COMMUTE. TEMPERATURES WILL BE RISING ABOVE FREEZING BY LATE MORNING WHICH WILL END THE FREEZING PRECIPITATION THREAT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 722 AM CST MON DEC 8 2008 IAZ063>065-067-068-076>078-ILZ015>018-024-081630- IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA- ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON... WAPELLO...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN... ALEDO 722 AM CST MON DEC 8 2008 ...SLICK ROADS POSSIBLE THIS MORNING... A NARROW BAND OF FREEZING DRIZZLE...AND POSSIBLY SLEET...WILL BEGIN TO MOVE SLOWLY NORTH ACROSS THE AREA THIS MORNING. ALTHOUGH THE PRECIPITATION WILL BE LIGHT...SLICK SPOTS WILL PROBABLY DEVELOP ON AREA ROADS...ESPECIALLY BRIDGES AND OVERPASSES. MOTORISTS SHOULD EXERCISE CAUTION AND ALLOW SOME EXTRA TIME TO REACH THEIR DESTINATIONS. TEMPERATURES WILL BE RISING ABOVE FREEZING THIS AFTERNOON WHICH WILL END THE FREEZING PRECIPITATION THREAT. IAZ040>042-051>054-066-ILZ001-002-007-009-081630- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON- JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA... FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS 722 AM CST MON DEC 8 2008 ...SLICK ROADS EXPECTED LATER THIS MORNING... A NARROW BAND OF FREEZING DRIZZLE...AND POSSIBLY SLEET...WILL BEGIN TO MOVE SLOWLY NORTH ACROSS THE AREA AFTER 9 AM. ALTHOUGH THE PRECIPITATION WILL BE LIGHT...SLICK SPOTS WILL PROBABLY DEVELOP ON AREA ROADS...ESPECIALLY BRIDGES AND OVERPASSES. MOTORISTS SHOULD PLAN TO ALLOW SOME EXTRA TIME TO REACH THEIR DESTINATIONS.
The national radar mosaic for the moment the first event began.
9 winter weather. Local standard time, as filed.
According to the Rock Island Argus newspaper, 15 to 20 people were treated for mainly minor injuries due to dozens of vehicle accidents that occurred in the Illinois Quad Cities area. The freezing rain fell for only about an hour or two during the morning on December 8, but temperatures were in the middle 20s, resulting in a quick glazing on roads.
According to the Bureau County Republican newspaper, an indirect fatality occurred when a rural Putnam county 47 year old female was killed on December 8 at about 10 am CST. The Illinois State Police indicated the single-vehicle accident occurred on icy road conditions on Interstate 180, one-half mile north of the Hennepin interchange in Arispie Township in Bureau county.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Bureau | 2008-12-08 | 47 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144904, 144906, 144902, 144905, 144900, 144908, 144901, 144903, 144907.